Frequently Asked Questions

SOONER stands for Surviving Opioid Overdose with Naloxone Education and Resuscitation.  The SOONER Project is a partnership between St. Michael’s Hospital and OCAD University. The goals of the project are to:

  1. Design a better naloxone kit and education tool for people who might witness opioid overdose.
  2. Test the naloxone kit among people who receive care the emergency department, family practice, and addictions medicine service at St. Michael’s Hospital.
  3. Reduce the stigma of opioid overdose.

The SOONER Project is a collaborative and community-engaged research project, involving community representatives, community organizations, and public engagement and consultation in every step of our work.

Opioids are drugs that are used primarily to treat pain.  Opioids can also induce euphoria (feeling high), and can cause dependency or substance use issues including symptoms of withdrawal (addiction).  Opioids can be prescribed medications, like codeine, morphine, oxycodone or hydromorphone. Opioids can also be produced or obtained illegally.

Visit Health Canada’s site for more information.

Opioid overdose is a poisoning involving opioids. It can happen because a person takes too much opioids, takes a more poisonous form of opioids, takes opioids in a dangerous combination with other medications, or has other health problems that make opioids more harmful.

Opioid overdose can cause:

(1) abnormal or shallow breathing 
(2) sedation or unconsciousness
(3) cold, clammy or grey skin
(4) small pupils

But it is not necessary to look for these signs. If you think the person took opioids and he or she isn’t easy to wake up, treat the situation as an opioid overdose and follow the steps in your SOONER Kit.

Naloxone is an opioid antidote drug.  Naloxone can be given as an injection (intramuscular injection), or as a spray into a person’s nostrils.  Naloxone works by reversing the effects of opioids, so that a person who is overdosing wakes up.

Naloxone is an extremely safe drug.  Opioid withdrawal can happen if naloxone is given to someone who uses opioids but is not overdosing, or if too much naloxone is given.  This side effect is very rare with the Narcan nasal spray when it is used on someone who is not responsive.

Naloxone has no effect on people who have not taken opioids.

No.  Overdose is a life-and-death situation, so it is not always possible to consider other issues before giving naloxone.  People who are pregnant may have complications from naloxone, but these issues should not interfere with giving naloxone if a person is overdosing.  If a pregnant person is overdosing, follow the regular steps described in your kit and make sure to tell the 911 dispatcher that the person is pregnant.  It is essential that this person receive medical attention.

People who have an allergy to naloxone could also react to the drug, but this is extremely rare and should not change treatment for overdose in any way.

No.  Only people who are unconscious need naloxone, so it is impossible to give yourself naloxone to stop overdoses from happening.

There is no need to check for a pulse if you follow the other steps in the SOONER Kit.

In the most severe and most deadly overdoses, chest compressions are essential to save a life.  Do not stop doing chest compressions unless the person responds or wakes up.

There are several different approaches to responding to opioid overdose.  Each program provides different training based on the design of the program, the length and method of training, and local priorities.  The simplest effective approach is to call 911, give naloxone, and do chest compressions.

The SOONER Project chose this approach because adding rescue breathing has not be shown to work better.  We want to teach an approach to opioid overdose that can be learned and shared in just a few minutes.  

We developed this approach in partnership with community organizations and first aid experts, and to align with guidance from the Heart & Stroke Foundation of Canada, the American Heart Association, the Canadian Red Cross, and the Ontario Ministry of Health and Long-Term Care.

There is nothing wrong with doing rescue breaths with chest compressions, if you have already been trained to do rescue breathing with chest compressions, go ahead.

Stop if the person wakes up or moves to resist your chest compressions.

In Canada, the Good Samaritan Drug Overdose Act provides some legal protection for individuals who seek emergency help during an overdose.  
More information about the Good Samaritan Drug Overdose Act.

Yes.  Overdose is usually part of a bigger health problem.  Call 911 if you encounter a person experiencing overdose because things can get worse fast — giving naloxone and waiting to see if the person wakes up can cost precious time in serious cases.  In other cases where the person wakes up, it can be important to go to the hospital to get access to other health services.

Not yet.  We started by designing the SOONER kit to work with intranasal naloxone, because this works for the greatest number of people.  If the kit is successful, we may design a version for people who want an intramuscular option.

Not yet.  We started by designing the SOONER kit for an English-language audience.  If the kit is successful, we may design a version in other languages.

Participants in the SOONER Project are invited to act as a responder in a simulated opioid overdose with a manikin.  The simulation takes place at St. Michael’s Hospital in a room that has been set up like an apartment. The manikin simulates an opioid overdose and can respond to the participants’ actions.  

We make every effort to make the simulation a safe and affirming experience.  People participate in the simulation only if they want to, and they can stop at any time.  Our participants have mostly expressed that the simulation is a very safe, effective, and educational experience where they have learned a lot about how to respond to overdose more effectively.

The SOONER Project is a research study funded by the Canadian Institutes of Health Research.  The study has also received support from the Canadian Centre on Substance Use and Addiction. The SOONER ProjectR does not receive funding from industry.  Narcan® nasal devices have been donated to the project by Adapt Pharma, and simulation manikins have been donated to the project by Laerdal Medical. Made Good snacks donated food for our participants to enjoy.

Funding of this kind does not draw away from frontline health care or harm reduction.  If SOONER had not received this research money, it would have been given to a different research study.  Research on harm reduction and the opioid crisis is an important way to support frontline work and ensure that frontline providers and their clients/patients get the funding and resources that they need.  SOONER will provide the tools and evidence needed to improve and expand access to naloxone on Toronto and beyond.

You can get help with opioid addiction, substance use, and dependency for you or someone you know, at any of these places: